California, 2013

Heat in California, September 19, 2013

September 19, 2013 · NWS VEF · 1 event in 1 county or zone

One man died of heat stroke in Death Valley National Park.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

One man died of heat stroke in Death Valley National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 19, 8:47 AM PST, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 19, 8:47 AM PST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
947 AM PDT THU SEP 19 2013

.SYNOPSIS...DRY CONDITIONS ALONG WITH A GRADUAL WARMING TREND ARE
FORECAST FOR TODAY AND FRIDAY. GUSTY WINDS ARE EXPECTED ON SATURDAY
AHEAD OF A TROUGH OF LOW PRESSURE. THIS TROUGH IS EXPECTED TO BRING
COOLER CONDITIONS ALONG WITH THE POTENTIAL FOR A FEW SHOWERS TO THE
HIGHER ELEVATIONS OF THE SOUTHERN GREAT BASIN ON SUNDAY. ANOTHER
ROUND OF GUSTY WINDS AND POSSIBLE SHOWERS MAY ACCOMPANY THE NEXT
TROUGH ON TUESDAY AND WEDNESDAY.
&&

.UPDATE...NORTH TO NORTHWEST WINDS 10-15 MPH IN THE NORTHERN PART OF
THE LAS VEGAS VALLEY FOR THE NEXT FEW HOURS WITH LIGHTER WINDS UP TO
10 MPH IN THE SOUTHERN AREAS. THE SURFACE PRESSURE GRADIENT
TIGHTENED AGAIN OVERNIGHT AND RESULTED IN GUSTY NORTH TO NORTHEAST
WINDS OVER MAINLY THE NORTHERN CWA ZONES BUT OVERALL...THESE SHOULD
ALSO DIMINISH THIS AFTERNOON AS THE GRADIENT RELAXES. UPDATED
WIND/WIND GUST GRIDS OTHERWISE...CLEAR AND DRY TODAY WITH SEASONAL
TEMPERATURES EXPECTED.
&&

.AVIATION...FOR MCCARRAN...NORTH NORTHEAST WINDS GENERALLY 7-9 KTS
THEN BECOMING SOLID NORTHEAST UNDER 8KTS THIS AFTERNOON. SOUTHWEST
WINDS UP TO 10 KTS AFTER 03Z THIS EVENING. A CLEAR SKY IS FORECAST
THROUGH THIS EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY NORTHEAST WINDS ACROSS THE NORTHERN CWA THIS
MORNING THEN DIMINISHING THROUGH THE AFTERNOON. GUSTS UP TO 20 KTS
IN PORTIONS OF MOHAVE COUNTY. A CLEAR SKY IS EXPECTED.
&&

.PREVIOUS DISCUSSION..248 AM PDT...

.SHORT TERM...TODAY THROUGH FRIDAY. A RIDGE AXIS WILL SLIDE EAST
ACROSS THE AREA TODAY ALLOWING FOR DRY CONDITIONS AND A WARMING
TREND UNDER AMPLE SUNSHINE. THE GREATEST WARMING SHOULD BE IN THE
WESTERN CWFA. OVERALL CLASSIC MID-SEPTEMBER WEATHER IN THIS AREA.

THE RIDGE AXIS IS FORECAST TO SLIDE EAST INTO UTAH TONIGHT ALLOWING
SOUTH TO SOUTHWEST FLOW TO INCREASE AHEAD OF AN INCOMING TROUGH
ADVANCING ACROSS THE PACIFIC. MODEL SOUNDINGS SUGGEST ANOTHER 1-2
DEGREES C OF WARMING THROUGHOUT THE COLUMN, WHICH SHOULD BOOST HIGH
TEMPS ANOTHER DEGREE OR TWO AND THE CONS MODELS WERE AGAIN FOLLOWED
FOR TEMPS. A FEW HIGH CLOUDS MAY SNEAK INTO THE NORTHWEST CWFA LATE
IN THE DAY BUT OTHERWISE IT LOOKS SUNNY. WINDS SHOULD PICK UP FROM
THE SOUTH TO SOUTH-SOUTHWEST IN THE AFTERNOON, HOWEVER WITH 700 MB
WINDS OFF THE GFS AND ECMWF ONLY AROUND 20 KTS TOPS, AT BEST EXPECT
BREEZY CONDITIONS MAINLY OVER THE SOUTHERN GREAT BASIN.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...THE TROUGH OFF THE
WEST COAST FRIDAY NIGHT WILL BEGIN TO TRANSITION EAST INTO
CALIFORNIA ON SATURDAY AND THEN ACROSS THE CWA EARLY SUNDAY.
ALTHOUGH A FEW SHOWERS MAY BE SEEN OVER THE NORTHERN MOUNTAINS AS
THIS SYSTEM MOVES ACROSS THE REGION...THE MAIN IMPACT WILL BE
INCREASED WINDS OVER THE AREA. THE STRONGEST WINDS ARE EXPECTED TO
OCCUR SATURDAY AFTERNOON AND EVENING WITH SOME AREAS POSSIBLY
APPROACHING WIND ADVISORY CRITERIA...OR GUSTS OVER 40 MPH. IN
ADDITION TO THE OVERALL WINDS... DOWNSLOPE WINDS MAY ALSO FORM ALONG
THE EAST SIDE OF THE AREA MOUNTAINS DURING THIS PERIOD. BY SUNDAY
AFTERNOON THE TROUGH SHIFTS INTO EASTERN UTAH WHICH BRING DRY WEST
TO NORTHWEST FLOW ALOFT OVER THE CWA. THIS WILL USHER IN COOLER AIR
OVER THE AREA WITH TEMPERATURES LIKELY DROPPING TO BELOW NORMAL ON
SUNDAY. ANOTHER PACIFIC TROUGH IS EXPECTED TO MOVE ACROSS THE CWA
LATE TUESDAY INTO WEDNESDAY WHICH WILL LIKELY BRING ANOTHER ROUND OF
WINDS ON TUESDAY AND BELOW NORMAL TEMPERATURES ONCE AGAIN ON
WEDNESDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...SALMEN
PREV DISC...STACHELSKI/JENSEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 19, 2:16 AM PST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
316 AM PDT THU SEP 19 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-200130-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
316 AM PDT THU SEP 19 2013 /316 AM MST THU SEP 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PACIFIC STORM WILL MOVE ACROSS THE AREA ON SATURDAY BEFORE
SHIFTING EAST BY EARLY SUNDAY. THIS SYSTEM WILL BRING INCREASED
WINDS TO THE AREA LATE FRIDAY AND ESPECIALLY SATURDAY AFTERNOON AND
EVENING. WIND ADVISORIES MAY BE NEEDED IN SOME AREAS...ESPECIALLY
LINCOLN/MOHAVE AND CENTRAL NYE COUNTIES. COOLER TEMPERATURES WILL BE
SEEN ON SUNDAY AS THE SYSTEM MOVES EAST. ANOTHER ROUND OF WINDS MAY
BE SEEN LATE TUESDAY AND WEDNESDAY AS A SECOND PACIFIC STORM MOVES
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Death Valley National Park

When
September 19, 12:00 PM PST to 5:00 PM PST
Where
Death Valley National Park forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

One man died of heat stroke in the southern end of Death Valley National Park.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Death Valley National Park2013-09-1964MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476948.